- Prescribing Advice for GPs - https://www.prescriber.org.uk -

Citalopram and QT interval

The manufacturer of citalopram (Cipramil®) has written to healthcare professionals to raise awareness of a dose dependent association between this drug and prolongation of the QT interval. The letter, written in collaboration with the Medicines and Healthcare products Regulatory Agency (MHRA), contains some new recommendations.

This new information comes from electrocardiogram (ECG) studies designed to assess QT interval in adults taking citalopram or placebo as well as from spontaneous reporting of QT interval prolongation and ventricular arrhythmias. Additionally, efficacy studies have failed to show additional benefits at doses above 40mg per day.

The new recommendations are as follows:

It is suggested that patients who are now on doses above those being recommended are reviewed and gradually reduced. Other selective serotonin reuptake inhibitors (SSRIs) including escitalopram (Cipralex) have also been associated with prolongation of QT interval so simply changing treatment may be unwise.

Action: Clinicians should be aware of these new recommendations. Patients who are on higher doses will need to be identified, reviewed and gradually reduced.